Alert archive / Utah / Winter Storm Warnings in 2017
Winter Storm Warning 12, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this winter storm warning at Dec 24, 2017, 9:04 PM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 24, 2017, 9:04 PM MST (04:04 UTC)
- Expired
- Dec 25, 2017, 9:19 AM MST
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
403 WWUS45 KSLC 250404 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 904 PM MST Sun Dec 24 2017 UTZ002-251215- /O.UPG.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ /O.NEW.KSLC.WS.W.0012.171225T0404Z-171225T1900Z/ Northern Wasatch Front- Including the cities of Brigham City, Ogden, and Bountiful 904 PM MST Sun Dec 24 2017 ...WINTER STORM WARNING IN EFFECT UNTIL NOON MST MONDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Snow accumulations of 4 to 8 inches, locally higher possible on the benches. * WHERE...Northern Wasatch Front. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through these areas tonight into Monday morning including I-15, I-84 and Highway 89. The greatest snow amounts along the Wasatch Front will be from about Farmington northward and on the benches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ UTZ003-004-251215- /O.EXA.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Salt Lake and Tooele Valleys-Southern Wasatch Front- Including the cities of Salt Lake City, Tooele, Lehi, Provo, and Nephi 904 PM MST Sun Dec 24 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 1 to 4 inches are expected, with greatest amounts on benches. * WHERE...Salt Lake and Tooele Valleys and Southern Wasatch Front. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for slick or snow covered roads, leading to winter driving conditions on many local routes, especially the benches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for wet snow means periods of wet snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ UTZ001-006-251215- /O.CON.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Cache Valley/Utah Portion-Wasatch Mountain Valleys- Including the cities of Logan, Smithfield, Huntsville, Park City, and Heber City 904 PM MST Sun Dec 24 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 5 inches are expected. * WHERE...The Cache Valley and Wasatch Mountain Valleys. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through these areas tonight into Monday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ UTZ007>010-251215- /O.CON.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Woodruff, Randolph, Alta, Brighton, Mirror Lake Highway, and Scofield 904 PM MST Sun Dec 24 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST MONDAY... * WHAT...Snow expected which will impact travel across the area. Total snow accumulations of 5 to 10 inches Northern Wasatch front diminishing south of Interstate 80 to 3 to 7 inches are expected. * WHERE...The Wasatch Mountains and Wasatch Plateau/Book Cliffs. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes tonight into Monday morning. This includes Interstate 80 through Parleys Canyon, Soldier Summit on Highway 6 and Daniels Summit along Highway 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ WYZ021-251215- /O.CON.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Southwest Wyoming- Including the city of Evanston 904 PM MST Sun Dec 24 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST MONDAY... * WHAT...Snow expected. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Uinta County in Southwest Wyoming. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through Uinta County tonight into Monday morning. This includes I-80. Gusty winds could also create areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
022 WWUS45 KSLC 251056 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 356 AM MST Mon Dec 25 2017 UTZ002-251900- /O.CON.KSLC.WS.W.0012.000000T0000Z-171225T1900Z/ Northern Wasatch Front- Including the cities of Brigham City, Ogden, and Bountiful 356 AM MST Mon Dec 25 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional accumulation of up to 1 inch, locally higher on the benches. * WHERE...Northern Wasatch Front. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through these areas this morning including I-15, I-84 and Highway 89. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ UTZ001-003-004-006-251900- /O.CON.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Cache Valley/Utah Portion-Salt Lake and Tooele Valleys- Southern Wasatch Front-Wasatch Mountain Valleys- Including the cities of Logan, Smithfield, Salt Lake City, Tooele, Lehi, Provo, Nephi, Huntsville, Park City, and Heber City 356 AM MST Mon Dec 25 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Snow expected. Additional accumulation of up to 1 inch, locally higher on the benches and Wasatch Mountain Valleys. * WHERE...The Cache Valley, Salt Lake and Tooele Valleys, Southern Wasatch Front, and Wasatch Mountain Valleys. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through these areas this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ UTZ007>010-251900- /O.CON.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Including the cities of Woodruff, Randolph, Alta, Brighton, Mirror Lake Highway, and Scofield 356 AM MST Mon Dec 25 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Snow expected. Additional accumulation of 1 to 4 inches with locally higher amounts possible. * WHERE...The Wasatch Mountains, Western Uinta Mountains, Wasatch Plateau/Book Cliffs. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through this morning. This includes Interstate 80 through Parleys Canyon, Soldier Summit on Highway 6 and Daniels Summit along Highway 40. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Utah Department of Transportation, visit http://www.udottraffic.utah.gov/roadweatherforecast.aspx or dial 511. $$ WYZ021-251900- /O.CON.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Southwest Wyoming- Including the city of Evanston 356 AM MST Mon Dec 25 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY... * WHAT...Snow expected. Additional accumulation of up to 1 inch. * WHERE...Uinta County in Southwest Wyoming. * WHEN...Until noon MST Monday. * ADDITIONAL DETAILS...Be prepared for winter driving conditions along all routes through Uinta County through this morning. This includes I-80. Gusty winds could also create areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. For winter road conditions from the Wyoming Department of Transportation, visit http://www.wyoroad.info or dial 511. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
395 WWUS45 KSLC 251619 WSWSLC URGENT - WINTER WEATHER MESSAGE National Weather Service Salt Lake City UT 919 AM MST Mon Dec 25 2017 UTZ002-251730- /O.CAN.KSLC.WS.W.0012.000000T0000Z-171225T1900Z/ Northern Wasatch Front- Including the cities of Brigham City, Ogden, and Bountiful 919 AM MST Mon Dec 25 2017 ...WINTER STORM WARNING IS CANCELLED... Heavy snows have ended across the northern Wasatch Front. Light snow will continue into this afternoon, with little additional accumulation expected. $$ UTZ001-003-004-006>010-WYZ021-251730- /O.CAN.KSLC.WW.Y.0030.000000T0000Z-171225T1900Z/ Cache Valley/Utah Portion-Salt Lake and Tooele Valleys- Southern Wasatch Front-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Southwest Wyoming- Including the cities of Logan, Smithfield, Salt Lake City, Tooele, Lehi, Provo, Nephi, Huntsville, Park City, Heber City, Woodruff, Randolph, Alta, Brighton, Mirror Lake Highway, Scofield, and Evanston 919 AM MST Mon Dec 25 2017 ...WINTER WEATHER ADVISORY IS CANCELLED... Light snows will continue across northern Utah through this afternoon. Additional accumulations of up to 2 inches are possible in the mountains, with around an inch in the mountain valleys and along the southern Wasatch Front. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this winter storm warning went out at Dec 24, 3:45 PM MST, 5 hours 19 minutes earlier.
Area forecast discussion, Dec 24, 3:45 PM MST, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
345 PM MST Sun Dec 24 2017
.SYNOPSIS...A weather system will cross mainly northern portions
of the region tonight into Monday, while the south remains dry. A
generally dry northwest flow will follow for through midweek.
&&
.SHORT TERM (Through 00Z Thursday)...A plume of moisture within a
warm advection regime is spreading across northern Nevada this
afternoon, and will reach northern Utah by early this evening.
Meanwhile a weakening shortwave trough moving onshore along the
Pacific Northwest coast will translate through the northern Great
Basin tonight, likely enhancing precipitation across portions of
northern Utah.
Not much change in forecast reasoning with this package. Snowfall
should begin over the next hour or two across the higher terrain
of northern Utah, then reach the valley floors of the northern
Wasatch Front/Cache Valley/Wasatch Back early this evening, as a
dry layer above the surface saturates from the top down. Still
anticipating a similar precipitation distribution across northern
Utah to the Friday night/Saturday storm for most northern valleys,
albeit with snowfall values a bit lower due to shorter duration.
There is some potential temperatures could warm enough through
the event to change snowfall over to rain into the Ogden area,
although this seems more likely from Davis County southward, and
have maintained precip type as predominantly snow from roughly
I-80 north. Shadowing is likely across the Salt Lake Valley, and
coupled with the aforementioned dry layer aloft, will make it
tough to see much of any snow accumulation overnight. The models
did shift a bit further south with the moisture axis, and as such
have added Zone 10 to the going Winter Weather Advisory.
Drier air aloft advecting into the region in the wake of the
passing wave should bring widespread precip to an end early Monday
morning, although low level moisture coupled with shallow upslope
could maintain periods of light snowfall across the terrain as
well as valleys north of I-80 into the day.
A general west-northwest flow aloft will follow for the remainder
of the short term period maintaining mild temperatures for the end
of December. A weak wave embedded within this flow is expected to
brush by northern Utah Wednesday pushing a cold front through the
area, as well as bringing a small chance of snow to the far
north.
.LONG TERM (After 00Z Thursday)...Primary takeaway through late
next week pegs largely dry conditions with good mixing (no
significant inversions) and above normal temps through at least
Friday. A W/NW and progressive flow aloft will extend from the
northern Great Basin into the northern Rockies region, with the
mean storm track focusing more on the latter as that region
remains more closely tied to the long wave trough extending from
western Canada into the northern plains. Several low amplitude
(but progressive) short wave troughs embedded in the flow are
expected to translate through the northern Rockies states late
next week through next upcoming weekend, but global guidance
continues to struggle with timing and subtle amplitude
differences, no change in that regard for the last several model
runs.
Overall the GFS depicts slightly sharper short waves providing a
better chance of clipping the far north, especially Saturday. This
said, globals shift phase slightly with the EC trending more
towards redevelopment of a low amplitude ridge dominating the
local area. Have leaned towards to the EC due to persistence of
ridge domination this cold season, and trended temps up a bit for
Saturday vs. previous forecast. Fair confidence at best though.
&&
.AVIATION...VFR conditions will prevail at KSLC through the
afternoon with cigs likely lowering below 7000 feet around 00Z.
Precip will gradually increase in the vicinity of the terminal
after 00Z with snow and/or rain impacting the terminal at times
overnight. Not expecting much if any snow accumulations although
precip may bring periods of MVFR or IFR visibilities overnight.
Northerly winds are expected to switch to the southeast around 03Z
however winds may be variable at times due to precipitation.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until noon MST Monday for UTZ001-002-
006>010.
WY...Winter Weather Advisory until noon MST Monday for WYZ021.
&&
Seaman/Merrill/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Dec 24, 3:30 PM MST, 5 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 330 PM MST Sun Dec 24 2017 UTZ001>016-019>021-517-518-WYZ021-251300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 330 PM MST Sun Dec 24 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight Another round of snow will develop across the northern outlook area tonight. Significant accumulation is expected in the valley locations along the Wasatch Front from Ogden northward, as well as in the Cache Valley, across the Wasatch Back, and into southwestern Wyoming. The Wasatch and Western Uinta mountains will also receive significant new snowfall. Winter driving conditions can be expected in these areas tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will persist across portions of the northern outlook area Monday morning with winter driving conditions continuing through about midday. Snow will taper off Monday afternoon. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Winter Storm Warnings in Utah, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.